Wednesday, November 24, 2010
Tuesday, November 16, 2010
Saturday, November 13, 2010
I feel like that zebra at the back of the herd being stalked by a pride of lazy lions. You know the one. She's got a peg leg, eye patch, and slight case of mange. She's the one desperately trying to run into the middle of the herd so one of the more sickly specimens gets caught, except she's pretty close to the sickliest zebra in the bunch. That's how I feel.
My skin is stretched tight from fluid retention, so much so that my neck has rings much like the Michelin man. I've managed to stave off major weight gain by hitting the treadmill five days a week for extended sessions and to date have only gained two pounds. Regardless, none of my pants fit because my midsection is swollen from steroids. Muffin top reigns supreme.
The muscles in my legs are a bit withered. I can no longer get up from a squatting position without pushing off of, or pulling up onto something. I dread dropping things because I'm never certain whether I'll be able to pick them up. My arms are noticeably weaker and I can't carry as much. I'm having trouble getting out of cars. It takes me a bit longer to walk to class and I pity the drivers who have to wait on me to cross the street. Even at a hustle, I'm slower than the slowest crosser. I've been using my disabled parking pass more when I run errands.
Yesterday, I asked Chris to accompany me to the grocery store because I didn't want to do it by myself. Normally, I love grocery shopping alone. Yesterday, I dreaded having to load all of it into my car. It's not that I can't do it. It's the fact that it's taking me twice as long. I'm also starting to feel a little more aware of my appearance. I'm not embarrassed that my face is a bit distorted, or feeling otherwise vain in that regard. I'm more aware of the side-ways glances and people quickly looking away when I catch their eye. It makes me feel obvious.
I know many of my transplant friends can relate since we've all done the steroid dance a few times. What I'm feeling isn't new, but I am ready for it to be over. My next steroid taper occurs on 11/17 when I start taking 64mg of methylprednisolone every other day. I'll see my transplant doctor the first week of December and she'll decide on the next step. I'm hopeful that the GvHD remains in check and I'm able to taper once again.
Thursday, November 11, 2010
Monday, November 8, 2010
It's Ann. I'm logged in on Chris's computer. Here is the video Chris shot of our Halloween set up. There's a point where I think he's taking a picture of me and so I have a big plastic smile.
Also, here's a picture of me between four and five weeks on steroids. My cheeks look like they're trying to eat my features.
Thursday, November 4, 2010
To get the numbers out of the way:
Alkaline Phosphatase: 75
Alanine Aminotransferase: 63
The only normal numbers in the bunch include: red blood cells, hemoglobin, and alkaline phosphatase (liver enzyme). My platelets are plummeting, and everything else is high--mostly due to steroids. My liver enzymes are trending in the right direction. So much so that my transplant doctor surprised me yesterday by having my PICC line pulled. It was an ecstatic moment.
I saw the infectious disease specialist, AKA the fungus expert, and he discharged me from his care. My lung issues had nothing to do with fungus, but the culture did grow para-influenza. I was on so many antibiotics that it was covered and essentially treated.
Next up was the pulmonary specialist who showed me my chest x-rays from the last three visits. It was like night and day. When I was first diagnosed with decreased lung function, the x-ray showed both lungs filled with infiltrates. It looked like someone had dumped a box of cotton swabs into each lung to the point that the lower lobes were nearly opaque. Yesterday's x-ray showed some infiltrates still present, but you could tell you were looking at lungs. I've been told that it could take months before my breathing is normal. I still get slightly breathless when I exert myself, but it's nothing compared to what it was a month ago.
I have to return in December to have more scans and do another complete pulmonary function test.
My transplant doctor is pleased with how I'm reacting to the steroids and has started me on another taper. If all goes well, I can taper again in two weeks. She had concerns about my tacrolimus levels, though. She likes for them to hover around 8 and mine were at 16.9. To put things into context, tacro causes headaches and tremors. I haven't had any headaches, but I shake from head to toe. It's so bad that I have a hard time taking notes in class and yesterday, the phlebotomist had to physically restrain my arm in order to get blood. Dr. K. noticed the shaking right away and immediately throttled back my dose.
My magnesium is also low from the tacrolimus. I have to start taking mega-doses of it to supplement and have my levels checked locally in two weeks. All of the doctors I saw yesterday speculated that the increase in leg cramps interrupting my sleep is a result of low magnesium coupled with steroid side effects.
My brain is starting to shut down and I have a bit of homework to do before class, so I'll have to leave you with this pitiful post. Chris has a Halloween video that he needs to upload. Harass him and it might happen.